Alert archive / Michigan / Special Weather Statements in 2018
Special Weather Statement, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this special weather statement at Aug 1, 2018, 6:21 PM EDT for Lake County, Michigan. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2018, 6:21 PM EDT (22:21 UTC)
- Expired
- Aug 1, 2018, 6:45 PM EDT
- In force
- 24 min
- Issued by
- NWS Grand Rapids, MI
County Lake County, MI
The radar
The Grand Rapids radar (KGRR), 99 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.4 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 359 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 1414 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- -26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
748 WWUS83 KGRR 012221 SPSGRR Special Weather Statement National Weather Service Grand Rapids MI 621 PM EDT WED AUG 1 2018 MIZ038-044-012245- Lake MI-Newaygo MI- 621 PM EDT WED AUG 1 2018 ...SIGNIFICANT WEATHER ADVISORY... At 620 PM EDT, Doppler radar was tracking a strong thunderstorm near Hawkins, or 10 miles northwest of Big Rapids, moving east at 15 mph. Dime size hail and winds in excess of 40 mph with downed tree limbs will be possible with this storm. Locations impacted include... Hawkins... LAT...LON 4371 8557 4373 8576 4385 8575 4390 8557 TIME...MOT...LOC 2220Z 272DEG 15KT 4378 8566 $$ LAURENS
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this special weather statement went out at Aug 1, 3:29 PM EDT, 2 hours 52 minutes earlier.
Area forecast discussion, Aug 1, 3:29 PM EDT, 2 hours 52 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 329 PM EDT Wed Aug 1 2018 LATEST UPDATE... Synopsis/Short Term/Long Term/Marine/Hydro .SYNOPSIS... Issued at 301 PM EDT Wed Aug 1 2018 An area of low pressure will track through the region later tonight and thursday. This will result in some showers and thunderstorms. A weak area of high pressure moves in for for Friday supporting mainly dry weather. Warmer weather will build into Lower Michigan over the weekend as a southwesterly flow develops. && .SHORT TERM...(This evening through Friday night) Issued at 301 PM EDT Wed Aug 1 2018 During this afternoon the atmosphere became unstable with surface based CAPE values climbed to over 1000 j/kg. A weak mid level shortwave trough tracking through the region from west to east helped to generate a few stronger thunderstorms. As the instability drops off and this trough shifts east over the next couple of hrs...a few storms can be expected for eastern parts of the forecast area. Gusty winds and small hail are the primary risks...but isolated severe cell cannot be ruled out. There was convection tracking eastward off the Wisconsin shoreline. It maintained its strength initially...but a steady downward trend was noted recently. Tonight and into Thursday...trends in the guidance show a risk for a few showers and possibly a storm through the morning. A mid level shortwave trough...more organized than todays system...will pivot through in the afternoon. Decent instability will be present with surface based CAPE values up over 1000 j/kg. Some High Res Models have been showing a broken line of afternoon storms developing...while others do not. Given the stronger look to the shortwave...will bump up POPs for the afternoon. A few strong storms look possible again..with a severe storm not out of the question. With a weak area of high pressure moving in for Friday...will go with dry weather. .LONG TERM...(Saturday through Wednesday) Issued at 301 PM EDT Wed Aug 1 2018 Dry weather looks likely to continue Saturday and Sunday with a strengthening southwesterly flow developing. Temperatures will be on the rise with upper 80s to near 90 looking possible. The moisture will be on the increase as well. Thus apparent temperatures will be climbing into the 90s. The potential for storms will be on the increase Monday into Tuesday. A slow moving frontal boundary stalls out over the region on Monday. Then a shortwave pivots in for Tuesday. All this combined with decent moisture and instability should spell numerous showers and storms. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 128 PM EDT Wed Aug 1 2018 Instability has allowed for a few showers to develop...mainly around KBTL...KLAN and KJXN. These could persist for a few hours this afternoon before tracking east of the area. There could even be a local thunderstorm or two. Generally looking at VFR into tonight. Any heavier shower/thunderstorm could briefly lower conditions. Guidance is trending toward a risk for showers Thursday morning...so will add this potential to the forecast. && .MARINE... Issued at 301 PM EDT Wed Aug 1 2018 Will need to monitor the small craft and beach hazards potential for Thursday morning. A low level jet moves in ahead of the front. This will likely build conditions close to hazard criteria. && .HYDROLOGY... Issued at 301 PM EDT Wed Aug 1 2018 Localized heavy rain will be possible for Thursday. Urban issues would be the main impact for any stalled out storm. A better risk for flooding exists early next week. This is when the front stalls out for a few periods and a slow moving shortwave tracks in from the west. We will need to monitor this setup closely as it does support an increased risk for flooding. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...None. LM...None. && SYNOPSIS...MJS SHORT TERM...MJS LONG TERM...MJS AVIATION...MJS HYDROLOGY...MJS MARINE...MJS
Hazardous weather outlook, Aug 1, 2:41 PM EDT, 3 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 241 PM EDT Wed Aug 1 2018 MIZ037>040-043>046-050>052-056>059-064>067-071>074-020815- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 241 PM EDT Wed Aug 1 2018 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...This Afternoon and Tonight A few thunderstorms will develop this afternoon east of Highway 131. Other storms are possible after midnight tonight around Ludington and Pentwater. No severe weather is expected today and tonight, but locally gusty winds and small hail could occur. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Widely scattered thunderstorms are expected Thursday but severe weather is not expected. After a mostly dry weekend, periodic thunderstorm chances will exist next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-020815- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 241 PM EDT Wed Aug 1 2018 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...This Afternoon and Tonight Thunderstorms are possible tonight north of Muskegon. Severe weather is not expected at this time. Cloud to water lightning strikes and gusty winds are the main forecasted hazards. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A period of hazardous winds and waves is possible Thursday morning into mid afternoon, particularly between Holland and Whitehall. After a mostly dry weekend, periodic thunderstorm chances will exist next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, Aug 1, 3:32 PM EDT, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
332 PM EDT WED AUG 1 2018
MIZ039-012100-
Osceola MI-
332 PM EDT WED AUG 1 2018
...SIGNIFICANT WEATHER ADVISORY...
At 331 PM EDT, Doppler radar was tracking a strong thunderstorm over
Ashton, or 12 miles northwest of Evart, moving east northeast at 25
mph.
Nickel size hail and winds in excess of 40 mph with downed tree limbs
will be possible with this storm.
Locations impacted include...
Marion... Highland... Le Roy...
Tustin... Pisgah Heights... Avondale...
Dighton... Ina... Ashton...
Park Lake... Stambaugh Corner...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4416 8532 4416 8509 4393 8509 4391 8551
4392 8556 4407 8556 4417 8534
TIME...MOT...LOC 1931Z 246DEG 20KT 4400 8549
LAURENSSpecial weather statement, Aug 1, 3:44 PM EDT, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
344 PM EDT WED AUG 1 2018
MIZ044-012045-
Newaygo MI-
344 PM EDT WED AUG 1 2018
...SIGNIFICANT WEATHER ADVISORY...
At 344 PM EDT, Doppler radar was tracking a strong thunderstorm over
Woodville, or 7 miles northeast of White Cloud, moving northeast at
25 mph.
Dime size hail and winds in excess of 40 mph with downed tree limbs
will be possible with this storm.
Locations impacted include...
Brohman... Hawkins... Woodville...
LAT...LON 4352 8557 4352 8571 4366 8582 4378 8583
4382 8563 4382 8556
TIME...MOT...LOC 1944Z 235DEG 22KT 4364 8570
LAURENSSpecial weather statement, Aug 1, 3:59 PM EDT, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
359 PM EDT WED AUG 1 2018
MIZ038-012100-
Lake MI-
359 PM EDT WED AUG 1 2018
...SIGNIFICANT WEATHER ADVISORY...
At 358 PM EDT, Doppler radar was tracking a strong thunderstorm over
Baldwin, moving east at 20 mph.
Dime size hail and winds in excess of 40 mph with downed tree limbs
will be possible with this storm.
Locations impacted include...
Baldwin... Luther... Chase...
Idlewild... Nirvana... Wolf Lake...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4383 8556 4381 8579 4381 8589 4382 8590
4398 8594 4409 8556
TIME...MOT...LOC 1958Z 259DEG 16KT 4391 8582
LAURENSSpecial weather statement, Aug 1, 4:20 PM EDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service Grand Rapids MI
420 PM EDT WED AUG 1 2018
MIZ040-012115-
Clare MI-
420 PM EDT WED AUG 1 2018
...SIGNIFICANT WEATHER ADVISORY...
At 420 PM EDT, Doppler radar was tracking a strong thunderstorm near
Temple, or 18 miles northeast of Evart, moving east at 25 mph.
Nickel size hail and winds in excess of 40 mph with downed tree limbs
will be possible with this storm.
Locations impacted include...
Lake George... Temple... Leota...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4416 8461 4392 8461 4395 8509 4399 8509
4416 8508
TIME...MOT...LOC 2020Z 273DEG 23KT 4406 8498
LAURENSSpecial weather statement, Aug 1, 4:23 PM EDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
423 PM EDT WED AUG 1 2018
MIZ045-012130-
Mecosta MI-
423 PM EDT WED AUG 1 2018
...SIGNIFICANT WEATHER ADVISORY...
At 423 PM EDT, Doppler radar was tracking a strong thunderstorm near
Stanwood, or 8 miles southeast of Big Rapids, moving east at 25 mph.
Dime size hail and winds in excess of 40 mph with downed tree limbs
will be possible with this storm.
Locations impacted include...
Big Rapids... Mecosta... Canadian Lakes...
Stanwood... Sylvester... Rodney...
Altona...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4373 8509 4347 8508 4347 8516 4352 8553
4368 8552
TIME...MOT...LOC 2023Z 273DEG 23KT 4359 8541
LAURENSSpecial weather statement, Aug 1, 6:21 PM EDT, 0 minutes before
Special Weather Statement National Weather Service Grand Rapids MI 621 PM EDT WED AUG 1 2018 MIZ038-044-012245- Lake MI-Newaygo MI- 621 PM EDT WED AUG 1 2018 ...SIGNIFICANT WEATHER ADVISORY... At 620 PM EDT, Doppler radar was tracking a strong thunderstorm near Hawkins, or 10 miles northwest of Big Rapids, moving east at 15 mph. Dime size hail and winds in excess of 40 mph with downed tree limbs will be possible with this storm. Locations impacted include... Hawkins... LAT...LON 4371 8557 4373 8576 4385 8575 4390 8557 TIME...MOT...LOC 2220Z 272DEG 15KT 4378 8566 LAURENS
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 2:10 PM EDT | Special Weather Statement | GRR | Lake | 65 min |
| Aug 1, 2:24 PM EDT | Special Weather Statement | GRR | Lake | 66 min |
| Aug 1, 2:47 PM EDT | Special Weather Statement | GRR | Lake | 58 min |
| Aug 1, 2:51 PM EDT | Severe Thunderstorm Warning | GRR | Lake | 36 min |
| Aug 1, 3:32 PM EDT | Special Weather Statement | GRR | Osceola | 88 min |
| Aug 1, 3:44 PM EDT | Special Weather Statement | GRR | Newaygo | 61 min |
| Aug 1, 3:59 PM EDT | Special Weather Statement | GRR | Lake | 61 min |
| Aug 1, 4:20 PM EDT | Special Weather Statement | GRR | Clare | 55 min |
| Aug 1, 4:23 PM EDT | Special Weather Statement | GRR | Mecosta | 67 min |
| Aug 1, 7:14 PM EDT | Special Weather Statement | GRR | Isabella, Mecosta | 61 min |
| Aug 1, 7:31 PM EDT | Special Weather Statement | GRR | Clinton | 59 min |
Nearby
Special Weather Statements in Michigan, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.